Chloracne-Like Drug Eruption Associated With Sorafenib
November 2011 | Volume 10 | Issue 11 | Case Reports | 1331 | Copyright © November 2011
Amanda Pickert BS, Michele Hughes MD, Michael Wells MD
Department of Dermatology, Texas Tech University, Lubbock, TX
Sorafenib is a chemotherapeutic agent primarily used to treat metastatic renal cell carcinoma. It is a multikinase inhibitor that blocks cell proliferation and angiogenesis. Numerous cutaneous side effects have been reported in association with this medication, including acral erythema, inflammation of actinic keratoses, erythema multiforme, vasculitis, and keratoacanthomas. Up to 40 percent of patients on this medication develop dermatologic manifestations. We describe chloracne-like eruptions in two different patients with no exposure to aromatic hydrocarbons but who were recently started on sorafenib for treatment of metastatic renal carcinoma. The primary reason for discontinuation of sorafenib is secondary to its adverse side effect profile. Recognizing these effects early and administering appropriate treatment will likely increase medication compliance and minimize both dose reductions and discontinuation of the medication resulting in optimal treatment outcomes.
J Drugs Dermatol. 2011;10(11):1331-1334.
Sorafenib is a multikinase inhibitor that has been recently been approved by the FDA for the treatment of metastatic renal cell carcinoma.1 Sorafenib works by inhibiting tyrosine and serine/threonine kinases in signaling pathways that allow for malignant behavior. Even though this drug has an excellent safety profile, 40-91 percent of patients have been reported to experience dermatologic side effects.2,3 The most commonly reported dermatologic manifestations include maculopapular eruptions, palmoplantar dysaestheisa (hand-footsyndrome), alopecia, and xerosis.2 After a review of the literature using PubMed search, to our knowledge a chloracne-like eruption has not been previously reported in the literature in association with this medication. The formation of cutaneous cysts has been reported, however, the severity and distribution were not described.3 The etiology of sorafenib's cutaneous toxicity is currently under investigation. Here we report two cases of a chloracne-like eruption in patients started on sorafenib for the treatment of metastatic renal cell carcinoma.
On physical exam, the patient was noted to have hundreds of open and closed comedones on his face in a malar distribution, behind the ears, on the upper chest, upper back and circumferential around the upper arms including the axilla (Figure 1, a-c). A 3 mm punch biopsy of the upper right chest was performed and histopathological analysis revealed milia-like cyst with a sparse lymphocytic inflammatory dermal infiltrate.
Because the patient's metatstatic renal cell carcinoma was stable since being started on sorafenib and given its efficacy in prolonging survival in patients with this disease, the medication was continued at its current dose.1 He was started on a 4% benzoyl peroxide wash and after two months of treatment; the patient